alexa Post Infantile Giant Cell Hepatitis (PIGCH) Induced by Habitual Therapeutic Dosing of Acetaminophen | Open Access Journals
ISSN: 2165-8048
Internal Medicine: Open Access
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Post Infantile Giant Cell Hepatitis (PIGCH) Induced by Habitual Therapeutic Dosing of Acetaminophen

Alhaddad OM1*, Elsabaawy MM1, Essa MS1, Shaaban A1, Elsaharaawy O1, Ehsan NA2, Maher D2 and Kohla M1

1Department of Hepatology, National Liver Institute, Menoufia University, Egypt

2Department of Pathology, National Liver Institute, Menoufia University, Egypt

*Corresponding Author:
Alhaddad OM
Departments of Hepatology, National Liver Institute
Menoufia University, Egypt
E-mail: [email protected]

Received date: April 03, 2017; Accepted date: April 12, 2017; Published date: April 19, 2017

Citation: Alhaddad OM, Elsabaawy MM, Essa MS, Shaaban A, Elsaharaawy O, et al. (2017) Post Infantile Giant Cell Hepatitis (PIGCH) Induced by Habitual Therapeutic Dosing of Acetaminophen. Intern Med, 7:i115. doi:10.4172/2165-8048.1000i115

Copyright: © 2017 Alhaddad OM, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Internal Medicine: Open Access

Abstract

A 36-year-old, information technology (IT) employee, presented to the National Liver Institute hospital, Menoufia University, Egypt, with jaundice and itching of 4 weeks duration. No history of herbal consumption, tobacco use or drinking habits. The benign medical and drug history of the patient has lately been intruded by daily repeated intake of acetaminophen. Admittedly, the patient used to take 4 grams of acetaminophen daily for the 6 weeks preceding the start of his illness. The patient claimed that he wanted to maintain his capacity all throughout the extended working hours. Also, he knows well the safe dosing of acetaminophen. Possibilities of supratherapeutic dosing or single toxic dose intake were adamantly denied by the patient. The patient was advised to stop acetaminophen and received nonspecific medical care without any regression of his condition.

Keywords

Jaundice; Acetaminophen; Hepatomegaly; Polymorphism

Clinical Image

A 36-year-old, information technology (IT) employee, presented to the National Liver Institute hospital, Menoufia University, Egypt, with jaundice and itching of 4 weeks duration. No history of herbal consumption, tobacco use or drinking habits. The benign medical and drug history of the patient has lately been intruded by daily repeated intake of acetaminophen. Admittedly, the patient used to take 4 grams of acetaminophen daily for the 6 weeks preceding the start of his illness. The patient claimed that he wanted to maintain his capacity all throughout the extended working hours. Also, he knows well the safe dosing of acetaminophen [1,2]. Possibilities of supratherapeutic dosing or single toxic dose intake were adamantly denied by the patient. The patient was advised to stop acetaminophen and received nonspecific medical care without any regression of his condition.

On presentation, he was conscious with acceptable vital signs and normal cardiopulmonary examination. Jaundice, itching marks, and hepatomegaly were clinically evident. Abdominal sonography and dedicated Doppler study showed bright hepatomegaly with normal hepatic vasculature and pancreaticobiliary system. Magnetic resonance cholangiopancreatography (MRCP) negated biliary obstruction and confirmed normal pancreaticobiliary system. Laboratory investigations revealed average blood picture, rising serum bilirubin (T/D: 40/31 mg/dl was the highest value), acute hepatocellular injury (transaminases exceeding thousands), and mildly elevated canalicular enzymes. Negative serology for viral hepatitis (HAV, HBV, HCV, HEV, CMV, EBV, and HIV), and autoimmune hepatic aetiologies along with the normal immunoglobulin serum levels: all were reported. Serum ceruplasmin was mildly elevated with normal 24-hour urinary copper.

Histopathological examination of liver tissue showed preserved lobular architecture with diffuse giant cell transformation reflecting the picture of post infantile giant cell hepatitis (PIGCH) [1,3]. Portal tracts showed mixed acute and chronic inflammatory infiltrate rich in neutrophils and eosinophils, assisting the diagnosis of hepatitic pattern of drug-induced liver injury [2]. Hepatic parenchyma showed mild interface hepatitis, intracellular and intracanalicular cholestasis but preserved bile ducts [1]; a picture matching the mildly elevated cholestatic enzymes. Calculation of Russel Uclaf Causality assessment method (RUCAM score) was probable for the diagnosis of druginduced liver injury (DILI).

The findings in this case, are mostly consistent with acetaminopheninduced liver injury. Consequently, the diagnosis of PIGCH incited by the sustained maximal therapeutic dosing of acetaminophen was substantiated. Prednisolone 60 mg/day was started also phototherapy for disabling itching, to be followed by gradual clinical and biochemical improvement. Two weeks later, follow-up indicated the further significant reduction in bilirubin and both hepatocellular and cholestatic enzymes. Giant cell hepatitis; a unique pediatric disorder, is a rarely described illness in adults. Autoimmune disorders, lymphoma, and drugs are the evolving associates of the adult form of post infantile giant cell hepatitis (PIGCH). Although, acetaminophen is the safest among pain-reducing agents, its chronic therapeutic range usage is not free from hepatotoxicity in susceptible individuals (Figure 1).

internal-medicine-cellular-infiltrate-rich-HF

Figure 1: (a) and (b) Hepatic tissue showed expansion of the portal tracts (red star) with dense mixed acute and chronic inflammatory cellular infiltrate rich in eosinophils (red arrows) neutrophils (yellow vertical arrow), together with moderate/focal interface hepatitis (yellow horizontal arrow) (H&E 200X); (c) The hepatic parenchyma revealed perivenular giant cell transformation together with intracytoplasmic cholestasis (green arrow) (H&E 200X).

Discussion

The potentiating factors for acetaminophen-induced hepatotoxicity include; concomitant use of alcohol or other drugs, comorbid illnesses, advancing age, malnutrition as well as the individual's genetic makeup.

Polymorphisms exist in the cytochrome isoenzymes may contribute to increased oxidative metabolism of acetaminophen and increased incidence of hepatotoxicity in particular individuals.

In Gilbert's syndrome; glucuronidation capacity is decreased and more acetaminophen is shunted to the cytochrome P450 enzymes producing excess toxic metabolite.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Recommended Conferences

Article Usage

  • Total views: 341
  • [From(publication date):
    April-2017 - Aug 24, 2017]
  • Breakdown by view type
  • HTML page views : 315
  • PDF downloads :26
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri, Food, Aqua and Veterinary Science Journals

Dr. Krish

[email protected]

1-702-714-7001 Extn: 9040

Clinical and Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemical Engineering and Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001 Extn: 9040

Earth & Environmental Sciences

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

General Science and Health care Journals

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics and Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001 Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Informatics Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Material Sciences Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Mathematics and Physics Journals

Jim Willison

[email protected]

1-702-714-7001 Extn: 9042

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001 Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

John Behannon

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

[email protected]

1-702-714-7001 Extn: 9042

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords